Winter Weather, Page
- When
- March 12, 3:00 AM EST to 1:00 PM EST
- Where
- Page forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.620, -78.484 (the zone’s center; the record gives no point)
A very strong cold front passed through the area during the early morning hours of the 12th. Arctic air behind the boundary combined with low pressure and an upper-level disturbance to bring a period of snow during the morning and midday hours of the 12th.
Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A very strong cold front passed through the area during the early morning hours of the 12th. Arctic air behind the boundary combined with low pressure and an upper-level disturbance to bring a period of snow during the morning and midday hours of the 12th. Snow showers persisted later in the afternoon and evening, with most of the additional accumulation being along and west of the Allegheny Front in western Highland County.
Snowfall amounts totaled from around 1 to 3 inches near Interstate 95, with 3 to 6 inches across northern Virginia. Snowfall amounts in the Blue Ridge Mountains were about 4 to 8 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 11, 9:33 PM EST, 5 hours 27 minutes earlier.
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
933 PM EST Fri Mar 11 2022
.SYNOPSIS...
A strong area of low pressure and a strong arctic front will push
through the region late tonight into Saturday. High pressure then
builds into the region in the wake of this system on Saturday night
through the middle next week, with warmer weather returning. Another
area of low pressure may bring some precipitation to the region
later in the week as it passes to our south.
&&
.NEAR TERM /THROUGH SATURDAY NIGHT/...
9:30 PM UPDATE: Current satellite and surface observations
paint a clear picture of the upcoming storm. A deep positively-
tilted upper trough extends from the upper midwest down through
central TX. A strong arctic cold front resides to our west
across western WV into NW PA. The surface low that will bring
our winter storm is taking shape over the AL/MS border. Only a
few changes were made with this forecast, and were mostly to do
with wind. Added a bit to the max winds during the day Saturday,
but not enough to go to a High Wind Warning or anything at this
point. Additionally, decided to pull the trigger on a Blizzard
Warning for the Blue Ridge Mountains, where heavy snow and
strong winds will create whiteout conditions at times Saturday
morning into early afternoon. Snowfall amounts have not changed
at this point though for any area, so see the previous
discussion below for all the forecast details. With the addition
of the Blizzard Warning, had to make some slight tweaks to the
Wind Advisory, so as to not have both out for a zone
simultaneously. All being said, the wind impacts remain the
same as advertised in the previous discussion.
PREVIOUS DISCUSSION: Tonight into tomorrow, attention turns to
a dynamic system approaching the area from the south and west.
As of this afternoon, a southern stream shortwave situated over
West Texas is beginning to interact with a much broader trough
off to its north over the Upper Midwest into south-central
Canada. These two troughs will phase as they progress eastward
tonight. Explosive cyclogenesis will ensue along a tightening
baroclinic zone downstream of this potent trough. Low pressure
will form along the southern end of the baroclinic zone this
evening over Georgia and race northeastward overnight, reaching
the Virginia Tidewater by daybreak. Tomorrow the low will
continue to rapidly deepen and race northeastward, ultimately
reaching New Brunswick by evening. Guidance suggests that the
low may deepen on the order of 40-45 mb in 24 hours as it makes
that trek from Georgia to New Brunswick. This storm will produce
multiple weather hazards over the region late tonight into
tomorrow, which are summarized below...
Severe Thunderstorms: The track of the low pressure system has
continued to trend southeastward over time. Most model solutions
show the center of the low tracking to the southeast of our
forecast area. This would place us on the cool side of the
system and limit the potential for damaging winds and tornadoes.
If the storm were to track further northwest than the model
consensus, an instance of damaging straight line winds or a
tornado can't be ruled out across southern MD. To account for
this potential, SPC has clipped St. Mary's County with a
Marginal Risk for severe thunderstorms. If this threat were to
occur, it would happen between 7 and 10 AM tomorrow morning.
Flooding: The southeastward trend will result in more of the
precipitation falling in the form of snow than rain. As a
result, flooding isn't expected to be a concern. The heaviest
rains will occur over southern MD, but flash flood guidance is
considerably higher there than it is in the DC/Baltimore metros.
Winds: Very strong northwesterly winds will surge into the area
behind the system's cold front. The front will reach the
Allegheny Front around 1 AM, and continue to surge eastward,
reaching far southeastern portions of the forecast area by
around 10 AM. Northwesterly winds will likely be sustained at
around 20-30 mph, with gusts to around 45-55 mph through much of
the day. These gusts may linger into the overnight hours, and a
Wind Advisory is in effect through 6z tomorrow night for most of
the forecast area. Winds should gradually taper down during the
second half of tomorrow night. These high winds could lead
downed trees and power outages across the area.
Wind Chills: The combination of cold air surging into the area
behind the front and the aforementioned high winds will lead to
very cold wind chills across the area tomorrow into tomorrow
night. Wind chills will drop into the teens and single digits
tomorrow afternoon, then reach their lowest values tomorrow
night. Wind chills should bottom out below zero to the west of
I-81, with wind chills as cold as -20 in the mountains. To the
east of the Blue Ridge, wind chills will bottom out in the
single digits.
Snow: As the system's cold front progresses through the area
from west to east, cold air will rapidly surge into the area
behind the front. This will lead to a quick changeover from rain
to snow across the area. This will gradually occur from west to
east across the forecast area between roughly 1 and 11 AM. In
the DC/Baltimore metros, this is expected to occur between 7 and
9 AM. There may be an hour or less of sleet during the
transition over from rain to snow, but it isn't expected to have
a major impact on accumulations, as cold advection in the wake
of the front will be exceptionally strong through a deep layer.
Models have continued to trend southeastward with the track of
the system's surface low today. As a result, the main
frontogenetic band of heavier precipitation has also trended
southeastward. This places the consensus band of the heaviest
precipitation on the cool side of the system through the center
of our forecast area. Snow totals have been upped through
central and eastern portions of the CWA, and reduced slightly in
western portions of the CWA as a result. With strong
northwesterly flow occurring within the boundary layer, there
will also likely be localized terrain enhancements in the
snowfall totals where the northwesterly winds intersect higher
terrain and reductions in the snowfall with localized
downsloping on the lee-side of the ridges. With the
cooler/southeastward trend, the Winter Weather Advisory has
been expanded into central Virginia, as well as the DC and
Baltimore metros. For specific details on the expected, high
end, and low end snowfall amounts, visit weather.gov/lwx/winter.
The combination of moderate to heavy snowfall and very high
winds could produce localized near blizzard conditions tomorrow
morning, making conditions very hazardous for travel. A Blizzard
Warning was considered, but confidence wasn't high enough in the
quarter mile visibility requirement being met for three hours
straight. Brief snowfall rates of 1-2 inches per hour can't be
ruled out for within the aforementioned intense frontogenetic
snowfall band tomorrow morning. The greatest opportunity for
this to occur in the metro areas would be between 8 and 11 AM.
Steady snow will gradually wind down from west to east during
the early to middle portions of tomorrow afternoon.
Snow Squalls: Behind the system's main precipitation shield, low
levels will begin to destabilize, with some CAPE becoming rooted
in the boundary layer, especially across western portions of the
forecast area. This combination of low-level instability and
moisture being picked up in northwesterly flow off the Great
Lakes will lead to the development of snow squalls tomorrow
afternoon into early tomorrow evening. The most intense and
frequent snow squall activity should be along the Allegheny
Front, but high inversion levels and at least some instability
to the east of the mountains, suggests that squalls may be able
to spill to the east of the mountains as well. As a result,
we've maintained at least slight chance POPs throughout the
evening. The Winter Storm Warning continues through 6z
tomorrow night along the Allegheny Front in order to account
for this activity. Snow Squall Warnings may be needed to the
east of the mountains tomorrow afternoon into tomorrow evening.
These snow squalls may produce brief whiteout conditions along
with high winds, making travel treacherous.
&&
.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
Pressure gradient remains relatively tight on Sunday between high
pressure building in to the south and the departing low pressure to
the northeast. This will result in some wind gusts in the 15 to 25
mph range throughout the day. Nothing compared to Saturday, but
enough to make it feel pretty chilly with highs only reaching the
mid 40s during the day. Some light snow may approach northern
MD/eastern WV Sunday afternoon, but confidence is low at this time.
Dry conditions will persist Sunday night.
High pressure then shifts offshore Sunday night, turning winds out
of the south. This should start to moderate the air mass a bit, but
temps will still be a little below average with lows only into the
upper 20s.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
High pressure persists across the Mid-Atlantic with broad ridging
across the southeast U.S. aloft. This will result in a warming trend
through the week. There are signals for a system to approach the
area late in the long term, though ensemble guidance diverges on the
placement of features and therefore precipitation. Maintained NBM
POPs. Temperatures late in the long term will be dependent on any
potential storm system/fronts. Maintained NBM for temps as well.
&&
.AVIATION /03Z SATURDAY THROUGH WEDNESDAY/...
9:30 PM UPDATE: Minor tweaks made to the TAFs as we get closer
to the event. Decided to throw in some mention of at least
moderate snow at all terminals Saturday morning. Could see some
periods of heavy snow though, as mentioned in the previous
discussion below, so may need to fine tune TAFs overnight to
better hone in on that potential.
PREVIOUS DISCUSSION: VFR conditions continue through this
evening across all terminals. Conditions will rapidly
deteriorate tonight however as a strong area of low pressure and
associated arctic front push towards the region. Low CIGs and
rain, potentially moderate to heavy at times, will push into the
region late tonight.
As cold air rushes into the region on Saturday morning, the rain
will mix with and quickly change to snow across the terminals by
daybreak. Snow will be heavy at times and will likely lead to
significant VSBY restrictions, especially during the morning hours.
In addition to the heavy snow, strong northwest winds will quickly
develop Saturday morning behind the arctic front. These strong winds
will persist through Saturday evening before gradually diminishing
Saturday night. Gusts around 40 to 45 knots are most likely. Strong
winds and heavy snow may lead to brief near-blizzard conditions at
times Saturday morning.
High pressure will build to the south for Sunday and southwest winds
are expected. Gusts around 15 to 25 knots are possible before winds
subside a bit Sunday night.
VFR conditions persist into Monday and Tuesday across the terminals,
with winds generally out of the southeast with gusts to 10 to 15
kts.
&&
.MARINE...
High pressure remains offshore into tonight with continued southerly
flow into the overnight. An SCA remains in effect for portions of
the waters through tonight due to southerly channeling.
A strong arctic front will approach the area tonight and push
through Saturday morning into the afternoon. Winds will pick up
quickly behind this front and shift abruptly out of the NW. Strong
winds are expected through Saturday evening before gradually
diminishing overnight. A Gale Warning is in effect for the waters
with gusts around 40 to 45 knots. A few gusts around storm force
levels cannot be ruled out. Due to the rapid nature of this wind
shift, may need an SMW at the onset, as the conditions will be
rapidly changing and will be very hazardous to those out on the
waters.
One other concern is for a strong to severe storm or even an
isolated waterspout threat over the lower Tidal Potomac near Smith
Point and the middle Chesapeake Bay south of Drum Point early
Saturday morning. The warm sector will be nearby with the low
passing through, and there will be plenty of low and deep layer
shear. However, confidence is low at this time since instability may
not be rooted within the boundary layer. This will be very dependent
on exactly where the low pressure tracks.
High pressure will shift to the south Sunday and a southwest flow
will develop. An SCA may be needed for the waters Sunday into Sunday
night.
Marginal SCA winds possible Monday with a tightening pressure
gradient. No marine hazards thereafter.
&&
.TIDES/COASTAL FLOODING...
Water levels are forecast to reach action stage briefly on Saturday
as an area of low pressure tracks overhead, but not currently
forecasting any flooding at this time. Water levels will then
rapidly fall as strong northwesterly winds surge in behind an arctic
front, pushing water out of the mouth of the Bay. Blowout tides
appear likely by Saturday night into Sunday morning.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Wind Advisory from 6 AM Saturday to 1 AM EST Sunday for DCZ001.
Winter Weather Advisory from 7 AM to 3 PM EST Saturday for
DCZ001.
MD...Wind Advisory until 1 AM EST Sunday for MDZ001-501.
Winter Storm Warning from 1 AM Saturday to 1 AM EST Sunday for
MDZ001-501.
Wind Advisory from 6 AM Saturday to 1 AM EST Sunday for
MDZ004>006-011-013-014-016-503>506.
Winter Weather Advisory from 3 AM to 3 PM EST Saturday for
MDZ003-502.
Wind Advisory from 3 AM Saturday to 1 AM EST Sunday for MDZ003-
502.
Winter Weather Advisory from 7 AM to 3 PM EST Saturday for
MDZ008-011-504-506-508.
Winter Weather Advisory from 6 AM to 3 PM EST Saturday for
MDZ004>006-503-505-507.
Wind Advisory from 8 AM Saturday to 1 AM EST Sunday for MDZ008-
017-018-507-508.
VA...Wind Advisory until 1 AM EST Sunday for VAZ503-504.
Winter Storm Warning from 1 AM Saturday to 1 AM EST Sunday for
VAZ503.
Wind Advisory from 3 PM Saturday to 1 AM EST Sunday for VAZ507-
508.
Blizzard Warning from 3 AM to 3 PM EST Saturday for VAZ507-508.
Wind Advisory from 6 AM Saturday to 1 AM EST Sunday for VAZ040-
052>055-501-502-505-506.
Winter Weather Advisory from 3 AM to 3 PM EST Saturday for
VAZ027>031-504.
Wind Advisory from 3 AM Saturday to 1 AM EST Sunday for
VAZ025>031.
Winter Weather Advisory from 7 AM to 3 PM EST Saturday for
VAZ036>039-050>054-502-506.
Winter Weather Advisory from 6 AM to 3 PM EST Saturday for
VAZ040-501-505.
Wind Advisory from 8 AM Saturday to 1 AM EST Sunday for VAZ057.
Winter Weather Advisory from 3 AM to 1 PM EST Saturday for
VAZ025-026.
WV...Wind Advisory until 1 AM EST Sunday for WVZ501-503-505-506.
Winter Storm Warning from 1 AM Saturday to 1 AM EST Sunday for
WVZ501-503-505.
Winter Weather Advisory from 3 AM to 3 PM EST Saturday for
WVZ050>053-055-502-504-506.
Wind Advisory from 3 AM Saturday to 1 AM EST Sunday for
WVZ050>053-055-502-504.
MARINE...Small Craft Advisory until 6 AM EST Saturday for ANZ531>534-
537-539>541-543.
Gale Warning from 6 AM EST Saturday to 7 AM EDT Sunday for
ANZ530>543.
Small Craft Advisory until midnight EST tonight for ANZ538-542.
&&
SYNOPSIS...CJL
NEAR TERM...CJL/KJP
SHORT TERM...CJL
LONG TERM...CPB
AVIATION...CJL/CPB
MARINE...CJL/CPB
TIDES/COASTAL FLOODING...CJLHazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 914 PM EST Fri Mar 11 2022 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ052>057-130215- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 914 PM EST Fri Mar 11 2022 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Wind and Winter Weather Advisories are in effect for much of the area Saturday. Brief blizzard conditions are possible. A Gale Warning is in effect Saturday and Saturday night. Brief storm-force winds are possible. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report wind and snow measurements and wind damage per standard operating procedures. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- WVZ050>053-055-130215- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson- Hardy- 914 PM EST Fri Mar 11 2022 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...Tonight A Blizzard Warning is in effect for the northern and central Virginia Blue Ridge Mountains beginning at 3 AM. A Winter Weather Advisory is in effect west of the Blue Ridge and Catoctin Mountains beginning at 3 AM. A Wind Advisory is in effect along and west of the Blue Ridge and Catoctin Mountains beginning at 3 AM. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Wind and Winter Weather headlines are in effect for much of the area Saturday. Wind chill temperatures around 10 degrees below zero are possible for higher elevations near and west of Highway 15 Saturday night. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report wind and snow measurements and wind damage per standard operating procedures. MDZ001-501-502-VAZ503-504-WVZ501>506-130215- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 914 PM EST Fri Mar 11 2022 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...Tonight A Winter Storm Warning is in effect for locations along and west of the Allegheny Front beginning at 1 AM. A Winter Weather Advisory is in effect for locations east of the Allegheny Front beginning at 3 AM. A Wind Advisory is in effect for much of the area late tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The Winter Storm Warning, Winter Weather Advisory, and Wind Advisory continue through Saturday. Wind chill values around 10 to 20 degrees below zero are possible especially over the higher elevations Saturday afternoon through early Sunday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report wind and snow measurements and wind damage per standard operating procedures. DHOF
The national radar mosaic for the moment the first event began.
20 winter weather, 2 winter storm, 2 blizzard. Local standard time, as filed.
Video showed whiteout conditions and observations indicated very strong winds with frequent gusts of 45 to 55 mph along with moderate to heavy snow. There were reports of whiteout conditions along with intense blowing and drifting snow along the ridges from the Shenandoah National Park.
Video showed whiteout conditions and observations indicated very strong winds with frequent gusts of 45 to 55 mph along with moderate to heavy snow. There were reports of whiteout conditions along with intense blowing and drifting snow along the ridges from the Shenandoah National Park.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2022Every state in 2022This day in weather historyWarnings in Virginia, March 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1002274, 1002275, 1002277, 1002278, 1002291, 1002292, 1002293, 1002269, 1002272, 1002276, 1002279, 1002280, 1002281, 1002282, 1002283, 1002284, 1002285, 1002286, 1002287, 1002288, 1002289, 1002290, 1002270, 1002271.